FDA Investigating Possible Zofran Heart Rhythm Problems

Zofran, a medication used to prevent nausea from chemotherapy, radiation therapy and surgery, may cause potentially fatal abnormal heart rhythms, the U.S. Food & Drug Administration (FDA) said yesterday. The agency is conducting a safety review of Zofran and is making interim changes to the drug labels.

Zofran is marketed by GlaxoSmithKline, but is also sold under different names by a number of generic drug makers. Zofran Works by blocking the action of serotonin, a natural substance that may cause nausea and vomiting.

According to an FDA Drug Safety Communication issued yesterday, the agency previously noted cardiovascular safety concerns that suggested Zofran could cause QT prolongation, which can lead to a serious and sometimes fatal heart rhythm called Torsade de Pointes. Additionally, there are articles published in the medical literature that describe QT interval prolongation with ondansetron and droperidol.

Previous versions of the drug’s labels included a warning on ECG interval changes (QT interval prolongation). The FDA is now is now adding a new warning to avoid the use of Zofran n patients with congenital long QT syndrome because these patients are at particular risk for developing Torsade. Additional recommendations for ECG monitoring in patients with electrolyte abnormalities (e.g., hypokalemia or hypomagnesemia), congestive heart failure, bradyarrhythmias, or in patients taking other medications that can lead to QT prolongation, are being added to the label.

GlaxoSmithKline is also being required to conduct a thorough QT study to determine the degree to which Zofran may cause QT interval prolongation. The FDA may order more changes to the Zofran label once it has reviewed the GlaxoSmithKline study. The agency said it will continue to assess all available data supporting the safety and effectiveness of ondansetron and will update the public when more information becomes available.

Patients taking Zofran have been advised to seek immediate care if they experience an irregular heartbeat, shortness of breath, dizziness, or fainting.

This entry was posted in Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.